Florida, 2009

Tornado in Florida, June 4, 2009

June 4, 2009 · NWS TAE · 1 event in 1 county or zone

A weak tornado briefly touched down at a school just east of Tallahassee on the 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.3 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A weak tornado briefly touched down at a school just east of Tallahassee on the 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 4, 9:03 AM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 4, 9:03 AM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1003 AM EDT THU JUN 4 2009

.UPDATE...MAINLY LOW TO MID LEVEL DISTURBANCE IS SPINNING ITS WAY
NORTHEAST THIS MORNING FROM THE PANHANDLE INTO SOUTHEAST ALABAMA.
BANDS OF SHOWERS ARE ROTATING AROUND THE VORTICITY CENTER...WHICH
SHOULD GIVE MOST OF THE CWA RAIN AT SOME POINT TODAY. JUST MADE
SOME MINOR ADJUSTMENTS TO THE POP GRIDS THIS MORNING...BUT STILL
HAVE CATEGORICAL POPS FOR ALL AREAS. 12Z SOUNDING VERY MOIST WITH
PWAT OF 1.91 INCHES. WITH SUCH A MOIST PROFILE AND LIMITED HEATING
TODAY DUE TO CLOUD COVER...SEVERE STORMS NOT ANTICIPATED.
HOWEVER...COULD SEE LOCALLY HEAVY RAINFALL WITH SOME MINOR URBAN
FLOODING POSSIBLE.

&&

.AVIATION...TWO RAIN BANDS ARE MOVING EASTWARD ACROSS THE REGION AND
WILL AFFECT THE PFN AND TLH TERMINALS THIS MORNING. WHILE CIGS HAVE
LARGELY IMPROVED INTO THE VFR CATEGORY OUTSIDE THESE SHOWERS...MVFR
TO OCNL IFR CONDITIONS CAN BE EXPECTED WITH THE AREAS OF
PRECIPITATION. WITH BREAKS IN THE CLOUD DECK ALLOWING
HEATING...EXPECT REDEVELOPMENT OF SHOWERS AND THUNDERSTORMS BY
AFTERNOON ACROSS THE REGION. THESE STORMS WILL LIKELY LINGER AFTER
SUNSET DUE TO THE PRESENCE OF AN UPPER LEVEL LOW. WITH ABUNDANT LOW
LEVEL MOISTURE...EXPECT WIDESPREAD MVFR-IFR CIGS TO DEVELOP AFTER
MIDNIGHT.

&&

.MARINE...SOUTH TO SOUTHWEST FLOW EXPECTED TODAY ACROSS THE
COASTAL WATERS. WINDS SHOULD REMAIN IN THE 1O TO 15 KNOT RANGE
THIS AFTERNOON OUTSIDE OF THE THUNDERSTORMS. ONLY MINOR
ADJUSTMENTS PLANNED TO THE MARINE FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  82  68  83  66  88 /  90  50  70  30  30
PANAMA CITY  82  71  81  69  86 /  90  60  60  30  30
DOTHAN       83  68  80  65  89 /  90  70  60  30  30
ALBANY       81  68  82  66  88 /  90  60  80  30  30
VALDOSTA     83  68  84  67  87 /  90  50  80  30  40
CROSS CITY   83  70  84  69  87 /  90  40  70  30  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&

CAMP/GODSEY
Hazardous weather outlook, Jun 4, 4:39 AM EST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
539 AM EDT THU JUN 4 2009

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-051000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
539 AM EDT THU JUN 4 2009 /439 AM CDT THU JUN 4 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
ANOTHER DAY OF SHOWERS AND THUNDERSTORMS IS EXPECTED AS AN UPPER
AIR DISTURBANCE AND COLD FRONT APPROACHES THE AREA. WHILE RAIN
CHANCES WILL BE HIGH...RAINFALL TOTALS ARE NOT EXPECTED TO BE HIGH
ENOUGH TO CAUSE MAJOR FLOODING CONCERNS. THUNDERSTORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THERE WILL BE A HIGH RISK FOR RIP CURRENTS ALONG THE PANHANDLE
BEACHES ON FRIDAY. THE UNSETTLED WEATHER CONDITIONS WITH SHOWERS
AND STORMS WILL CONTINUE INTO FRIDAY AS A COLD FRONT APPROACHES
AND MOVES INTO THE AREA. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED
THROUGH THIS PERIOD. THE ABOVE AVERAGE RAINFALL CHANCES WILL TREND
BACK DOWN TO NEAR NORMAL OVER THE WEEKEND AS THE FRONT STALLS AND
WEAKENS OVER OR NEAR THE LOCAL AREA. TEMPERATURES SHOULD REMAIN
NEAR OR SLIGHTLY ABOVE NORMAL THROUGH MUCH OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

WATSON

The radar

The Tallahassee radar (KTLH), 12 km away, was scanning. The volume nearest the first event began at 15:09 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Leon

When
June 4, 10:10 AM EST to 10:11 AM EST
Where
Leon County, 0.31 mi SW of Tom Brown Park to 0.23 mi WSW of Tom Brown Park
Rating
EF0
Path length
0.08 mi
Path width
25 yd
Property damage
$1.3 million
Reported by
NWS Storm Survey
Coordinates
30.437, -84.214

A small tornado briefly touched down at the Apalachee Elementary School. It mangled the metal roof of the main building. The damage was confined to a small area about 100 yards long by 25 yards wide. Maximum winds were estimated at 65 to 70 mph, which was consistent with EF0 tornado damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyThe tornado archive for Florida, 2009Warnings in Florida, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169950.